The use of doxorubicin, a clinically important antitumor agent, is associated with toxic cardiac side effects, including arrhythmias and, on rare occasions, sudden death. We have used aggregates of cultured chick embryonic heart cells, a preparation free of neuronal and vascular elements, to investigate the direct effects of doxorubicin on automaticity. Under control conditions, normally quiescent aggregates of ventricular origin could be induced to contrast spontaneously during a 24- to 48-h incubation with doxorubicin. The percentage of aggregates exhibiting automaticity was concentration dependent between 0.01 and 1 µm doxorubicin. At relatively high drug exposure (e.g., 1 µm doxorubicin for 48 h), beating was shown to be dysrhythmic. Whereas control aggregates exhibited large stable resting potentials on impalement with intracellular microelectrodes, treated aggregates exhibited spontaneous action potentials with Phase 4 depolarization. Doxorubicin, in a dose-dependent manner, increased the rate of Phase 4 depolarization, reduced the maximum diastolic potential, and shortened the action potential duration. In dysrhythmic aggregates, microelectrode recordings also revealed examples of premature depolarizations, extrasystoles, and dropped beats. This study provides the first cellular electrophysiological recordings of doxorubicin-induced automaticity and rhythm disturbances in heart muscle. The results suggest that the induction of automaticity is due to a depolarizing action of doxorubicin on the cardiac membrane.

1

Supported by American Cancer Society Grant CH-437.

This content is only available via PDF.